We have a 5 yo male yellow lab- great health. Had local vet check lump and DVM wanted to remove which he did. Biopsy done, came back malignant..Previous Just Answer to Dr. Margaret on this problem. Add'l surgery will be required to get remainder of tumor. Very early & DVM not worried re that. Dog has dev a large rash on between shoulder blades area...with sores...Surgery was on a Wed..on Friday took dog to Vet to have him reeview. Put on Antibiotics and Metacam continuing with Tamadol for original pain (Tumor & was nutered).Anyway, took him back to vet re: back...DVM did not know what was causing this other than reaction to pre-surgical meds or vaccinations done AM of surgery. Wish I could send pic. sores oozing yellowish liquid...not large quanity...on several sites within the area definined. Some hair fallout. Dog moves skin with touch area...sensitive to touch. DVM gave us more Metacam and Antibiotics Cefloxin x 2 twice daily 500MG? To see Vet coming Friday.
Age: 5; Male; Breed: Yellow Lab
Please see my statement I just typed....and previous Just Answer statement and Dr. Margaret's response. Am indeed concerned as to reddness on dog's skin...size of hand between shoulder blades on top of back. Some oozing yellow liquid..not much..on anti. and metacam...10 days since condition. DVM not seen before...thinks interaction of pre-meds for surgery or vaccines given on day of nuetering, and tumor removal. Dog eats well, drinks, defecates, urinates well...takes walk with happy tail...
What you are describing could be a reaction to the antibiotics or other medications your dog has been given for the surgery. I would ask your vet to change the antibiotic if he/she hasn't already done that. Metacam and Tramadol are less likely to cause a skin reaction (although any drug can).
I don't have access to your other post -- but I'm going to assume from your description that your dog has a mast cell tumor.
Do you know if your dog was originally given Cefloxin?
Awaiting your reply so I can help you further....
Dear Dr. Boyer,
Bristol is on his two round of 40 CEPHALEXIN 500MG beginning tomorrow, Metacam liquid via mouth/syringe 80#.
The affected area just looks angry...I wish I could send a digital photo...is that possible anyway? Not sure as to the name of tumor but pathologist advised DVM that he did not get all of the tumor...so add'l surgery required, however, DVM wants back skin issue to resolve.
His initial reaction was pre-meds and/or reactions to vaccines given the dog on day of surgery. Dog has no known previous allergic reactions to vaccines.
Dog received a medicated bath ad DVM on Friday.
Any way I can send a photo Dr. Boyer??
Also...the skin condition was discovered as a general swelling the size of a hand in between the shoulders...quite red skin and then after metacam and cephalexin...for about 9 days ...'looked better". less swell...but more prononced sores and oozing.
So antibiotic was subsequent to the swelling (almost fluid- camellike) at first ....so reaction to antibiotic dubious.
Thanks for the additional information. The timeline helps quite a bit. It is possible for you to email me a photo if you want. I will message you privately with my email address.
John, on your question window, do you see a toolbar that allows you to attach an image? I know that I have one on my "answer" box. Are you on any instant messaging service like AOL IM or Yahoo IM?
I see it Dr....let me try and send you a pic in a moment via this format
Where was the tumor removed from?
The area in question could very well have been from vaccines. Many vets vaccinate between the shoulder blades. I've seen it happen even though your dog has never had a vaccine reaction.
The oozing now could be a "resistant staph" infection, secondary to the initial insult. Your vet could take a culture of the "ooze" and send it into the lab. They can then match the appropriate antibiotic to the infection. Since this is the second round of antibiotics, I would consider doing this before switching again. I also would have considered a round of a non-cephalosporin (the other two are both in the same class of drug). Zeniquen or Baytril may yield a better response. Culturing is the more exact way to figure out what is going to work.
The other thing I am thinking is that if your dog was positioned on his back for his neuter or the mass removal, and your vet used a heating pad during the surgery to keep him warm, is it possible that this was a thermal injury? I have seen that happen as well. I am seeing your photos 9 days post incident and I don't know how it looked at the beginning. I would ask your vet if there is a possibility that this started from the heating pad.
One other thing you can try is some topical Calendula cream or ointment. It is a natural remedy made from Dandelion and available at your local health food store. Works wonders for skin infections.
Please let me know if you need further assistance. I'm here to help! I hope your pup is better soon.
Doctor of Veterinary Medicine, Integrative Medicine (Western and Homeopathic Medicine)
Thank you Dr. Boyer.....will this stay up after I hit the 'accept" .... I would like my Wife to read your responses as well. Is this possible?
Tumor was located almost under dog's front leg 'armpit'.
Hi -- thanks for the reply. Yes, you can read the answer after you hit accept. Since the tumor was under the arm, your dog was likely placed on his back during the surgery for the neuter and the mass removal. Ask about the heating pad......
Just to let you know....in fact, you were absolutely correct ...we are dealing with a burn from a heating pad. The DVM really feels very upset about this in that he has never used a pad in his 20 years ...b/c at A& M - he saw the effects of a 3rd degree burn similar to Bristols. He has been doing hyrotherapies, antibiotic...and the wound ...althugh still 'hamburgery' is getting smaller.
Apparantly his VET tech who's been with him a long time set up the pad during the pre-op administration of drugs and draping. The vet came in and was totally unaware of the pad being on. He's a close friend and he really feels very bad...he has reversed all charges, surgery, tumor biopsy, etc. //Best// John Hazelton